One Drug-Two Similar Reactions. Report of cases of Ciprofloxacin induced Stevens-Johnson Syndrome and Bullous fixed drug eruption

    Published on:Jan/2016
    Journal of Young Pharmacists, 2016; 8(2):161-163
    Case Report | doi:10.5530/jyp.2016.2.22
    Authors:

    Sunder Nagakeerthana, Murugaiyan Rangaraj and Kaliaperumal Karthikeyan*

    Department of Dermatology, Sri Manakula Vinayagar Medical College and Hospital, Kalitheerthalkuppam, Puducherry, INDIA.

    Abstract:

    Ciprofloxacinis a broad spectrum quinolone antibiotic which is used to treat a wide variety of infections, especially those likely to be caused by Gramnegative bacteria. It acts by inhibiting DNA gyrase and topoisomerase IV enzymes which is necessary to separate bacterial DNA, thereby inhibiting cell division. It induces panoply of drug reactions ranging from an urticarial eruption to a lethal toxic epidermal necrolysis. We report two cases, Stevens-Johnson syndrome and Bullous fixed drug eruption induced by ciprofloxacin which can closely mimic each other. Though these drug reactions are caused by the same drug, the mechanism is different in SJS and FDE. As this drug can induce various adverse reactions, care should be taken while prescribing, and patient should be counseled about the possible side effects. Rapid recognition of patterns of adverse reactions are important, besides the prompt withdrawal of the drug and specific treatment are the most essential action to decrease morbidity.

    Key words: Ciprofloxacin, Stevens-Johnson syndrome, Fixed drug eruption, ALDEN, Naranjo algorithm.

    Article Download

     

    Ad

     

    Navigation